Hail, Jackson
- When
- May 17, 11:55 AM CST
- Where
- Jackson County, 0.91 mi NE of Vancleave
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.540, -88.670
Isolated severe thunderstorms developed over the Mississippi coastal counties during the afternoon hours. Several reports of large hail were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
Isolated severe thunderstorms developed over the Mississippi coastal counties during the afternoon hours. Several reports of large hail were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 17, 11:09 AM CST, 46 minutes earlier.
Area Forecast Discussion National Weather Service New Orleans LA 1209 PM CDT Thu May 17 2018 .AVIATION... VFR conditions will prevail at most of the terminals through the forecast period. There could be some scattered convection that develops between now and 01z at KGPT, and have VCTS wording in place to reflect this risk. At KMCB, a brief period of light fog could produce visibilities of 3 to 5 miles around 12z tomorrow. Any fog should clear by 13z. 32 && .PRELIMINARY POINT TEMPS/POPS... MCB 91 68 92 68 / 10 10 20 10 BTR 93 70 93 70 / 10 10 20 10 ASD 93 69 92 69 / 20 10 20 10 MSY 93 73 92 73 / 10 10 20 10 GPT 90 72 90 72 / 40 10 30 20 PQL 90 69 90 68 / 50 20 30 20 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
Hazardous Weather Outlook National Weather Service New Orleans LA 1102 AM CDT Thu May 17 2018 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-180415- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 1102 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected today, mainly during the afternoon and early evening hours. Frequent lightning, gusty winds to 40 mph, small hail and brief heavy rainfall can be expected from the stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered showers and thunderstorms will be possible each day Friday through Wednesday. A few strong thunderstorms will be possible. The main hazard would be strong downburst winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 32
Special Weather Statement
National Weather Service New Orleans LA
1219 PM CDT THU MAY 17 2018
MSZ082-171800-
Jackson MS-
1219 PM CDT THU MAY 17 2018
...STRONG THUNDERSTORM AFFECTING NORTHERN JACKSON COUNTY...
At 1217 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Vancleave, or 14 miles northwest of Escatawpa,
moving east at 10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Hurley, Big Point, Vancleave and Wade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3054 8843 3054 8878 3072 8882 3074 8873
3073 8847
TIME...MOT...LOC 1717Z 260DEG 10KT 3065 8872
32The Mobile radar (KMOB), 44 km away, was scanning. The volume nearest the first event began at 17:52 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
A local TV station relayed a report of golf ball size hail in Big Point.
Jackson County Emergency Management received several reports of one inch hail along Mississippi Highway 613.
Local media relayed a report of downed power lines on Scarbough Road.
Local TV station reported golf ball size hail in Helena.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752749, 752750, 752751, 752753, 752752.